You could be reading the full-text of this article now if you...

If you have access to this article through your institution,
you can view this article in

Bone Pain Due to Fractures Revealing Osteomalacia Related to Tenofovir-Induced Proximal Renal Tubular Dysfunction in a Human Immunodeficiency Virus-Infected Patient

Perrot, Serge MD, PhD*; Aslangul, Elisabeth MD, PhD*; Szwebel, Tali MD*; Caillat-Vigneron, Nadine MD†; Le Jeunne, Claire MD, PhD*

JCR: Journal of Clinical Rheumatology:
doi: 10.1097/RHU.0b013e31819c20d8
Case Report
Abstract

Tenofovir is a nucleoside reverse transcription inhibitor used to treat human immunodeficiency virus patients with early treatment failure. Increasing numbers of cases of tubular dysfunction and Fanconi syndrome have been reported in patients treated with tenofovir, after the detection of biochemical abnormalities during routine assessments. Some patients have acute renal failure, and bone involvement is observed in rare cases. We describe a case of chronic metabolic complications with bone fractures related to tenofovir treatment. Several factors that increased the renal toxicity of tenofovir included low body mass index, concomitant use of nonsteroidal anti-inflammatory agents, and other antiretroviral drugs, including ritonavir.

In Brief

This woman had gradually increasing leg pain, laboratory findings of Fanconi syndrome with osteomalacia, and a bone scan suggesting multiple fissure fractures. All resolved with discontinuation of tenofovir.

Author Information

From the *Hôpital Hôtel Dieu, Médecine Interne, Université Paris Descartes, Paris, France; and †Department of Nuclear Medicine, Hotel Dieu, Université Paris Descartes, Paris, France.

Correspondence: Dr. Serge Perrot, MD, Hôtel Dieu, 1 Place du Parvis Notre Dame, F-75004 Paris, France. E-mail: serge.perrot@htd.aphp.fr.

© 2009 Lippincott Williams & Wilkins, Inc.